Florida, 2011

Rip Current and High Surf in Florida, September 8, 2011

September 8, 2011 · NWS JAX · 4 events in 3 counties and zones

Large easterly swells produced high surf along the northeast Florida coast as Hurricane Katia tracked north and well east of the coastal waters. Breakers ranged from 6 to 9 feet at times.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

Large easterly swells produced high surf along the northeast Florida coast as Hurricane Katia tracked north and well east of the coastal waters. Breakers ranged from 6 to 9 feet at times. Increased rip currents along the coast posed risk to beach goers.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Sep 8, 9:21 AM EST, 39 minutes earlier.

Area forecast discussion, Sep 8, 9:21 AM EST, 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1021 AM EDT THU SEP 8 2011

.PUBLIC UPDATE...RECORD LOW TEMPS WERE COMMON ACROSS THE FORECAST
AREA THIS MORNING...INCLUDING AT FOUR CLIMATE SITES:

SITE...NEW RECORD / OLD RECORD (YEAR)
JAX....61 / 62 (1997)
GNV....61 / 62 (1997)
AMG....56 / 58 (1953)
SSI....63 / 64 (1972)

A COLD START WILL GIVE WAY TO PLEASANT READINGS THIS AFTERNOON WITH
HIGHS IN THE 80S. SATELLITE IMAGERY CURRENTLY SHOWS A LARGE CANOPY
OF LOW/MID CLOUDS EXTENDING INTO INTERIOR SOUTHEAST GEORGIA AND THESE
CLOUDS ARE FORECAST TO DECREASE AS THE DAY UNFOLDS. HAVE MAINTAINED LOW-
END POPS FOR OUR SOUTHERN-MOST COUNTIES THIS AFTERNOON AS MOISTURE
AXIS WILL ADVANCE NORTHWARD INTO THESE AREAS COUPLED WITH PRESENCE
OF WEAK DYNAMICS.

ZFP HAS BEEN UPDATED.

&&

.AVIATION...VFR CONDITIONS EXPECTED.

&&

.MARINE...BUOY 41012 CONTINUES TO REPORT 10 FOOT SEAS COMPOSED
PRIMARILY OF SWELLS WITH PERIOD AROUND 15 SECONDS. GIVEN ORIENTATION OF
THESE SWELLS...SEAS WILL REMAIN SOMEWHAT TAMED ACROSS THE
SOUTHEAST GEORGIA NEARSHORE WATERS...WITH 4 FOOT SEAS LAST
REPORTED AT 41112. THE SCA FOR HAZARDOUS SEAS CONTINUES FOR FOR
OUR NEARSHORE LEGS CONTINUES THROUGH THIS EVENING AND INTO FRIDAY
MORNING FOR THE OFFSHORE LEGS.

RIP CURRENTS: A HIGH RISK OF RIP CURRENTS CONTINUES TODAY DUE TO
LARGE AND LONG PERIOD SWELLS FROM HURRICANE KATIA. SWELLS WILL
DECREASE FRIDAY AND A MODERATE RISK OF RIP CURRENTS IS EXPECTED.

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...RIP CURRENT RISK THROUGH FRIDAY MORNING FOR DUVAL-FLAGLER-NASSAU-
     ST JOHNS.

     HIGH SURF ADVISORY UNTIL 5 PM EDT THIS AFTERNOON FOR DUVAL-
     FLAGLER-NASSAU-ST JOHNS.

GA...RIP CURRENT RISK THROUGH FRIDAY MORNING FOR COASTAL CAMDEN-
     COASTAL GLYNN.

AM...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 8 AM EDT FRIDAY
     FOR ALTAMAHA SOUND GA TO FERNANDINA BEACH FL 20 NM TO 60 NM
     OFFSHORE-FERNANDINA BEACH TO ST AUGUSTINE FL 20 NM TO 60 NM
     OFFSHORE-ST AUGUSTINE TO FLAGLER BEACH FL 20 NM TO 60 NM
     OFFSHORE.

     SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 11 PM EDT THIS
     EVENING FOR ALTAMAHA SOUND GA TO FERNANDINA BEACH FL OUT 20
     NM-FERNANDINA BEACH TO ST AUGUSTINE FL OUT 20 NM-ST
     AUGUSTINE TO FLAGLER BEACH FL OUT 20 NM.

&&

.PREVIOUS PUBLIC...A MID/UPPER RIDGE IS LOCATED OVER THE FL
STRAITS AND A TROUGH EXTENDS FROM REMNANTS OF LEE NEAR THE GREAT
LAKES SWD INTO THE GULF OF MEXICO. ON THE ERN SIDE OF THE
TROUGH...A CONVEYOR BELT OF TROPICAL MOISTURE IS RUSHING FROM T.S.
NATE OVER THE BAY OF CAMPECHE NEWD ACRS FL. ALSO AT THE
SURFACE...A STATIONARY FRONT IS SITUATED OVER CENTRAL FL. COOLER
AND DRIER AIR HAS SETTLED OVER THE FORECAST AREA.

HIGH CLOUDINESS WILL CONT TO STREAM OVER THE REGION THROUGH THE END
OF THE WEEK AS THE MID/UPR LOW MIGRATES SOUTHWESTWARD AND BECOMES
A CUT-OFF LOW...AND THE RIDGE DRIFTS NWD OVER S FL. THE FRONTAL
BOUNDARY WILL ALSO LINGER TO OUR SOUTH KEEPING LOW POPS OVER THE
SRN TIER. THIS AREA WILL SLOWLY CREEP NWD THRU SATURDAY. FOR TODAY
EXPECT ISOLD POPS (20%) FROM OCALA TO FLAGLER BEACH...THEN ON
FRIDAY ISOLD POPS UP TO I-10 AND SCTD SHOWERS/STORMS SOUTH OF GNV
TO ST. AUGUSTINE. FOR SATURDAY... WILL GO WITH 30%-40% OVER NE FL
AND ISOLD INTO SE GA. ALONG WITH INCREASING MOISTURE BY END OF THE
WEEK...EXPECT A SLOW WARMING TREND. MAX TEMPS WILL BE IN MID 80S
THRU FRIDAY AND REACH LOWER 90S OVER MUCH OF THE INTERIOR ON
SATURDAY. COOL NIGHTTIME TEMPS WILL RETURN TO NEAR NORMAL.

LONG TERM (SUNDAY THROUGH WEDNESDAY)...MID/UPR RIDGE WILL DRIFT
EAST INTO THE ATLANTIC IN RESPONSE TO A SHORTWAVE TROUGH DIVING SE
AND WEAKENING BY THE TIME IT ARRIVES ON TUESDAY. TROPICAL CYCLONES
MARIA AND NATE WILL PASS ON EITHER SIDE OF FL AND NOT DIRECTLY
AFFECTING LOCAL WEATHER. SCTD SHOWERS/TSTMS WILL FOCUS AROUND THE
FRONTAL BOUNDARY PRODUCING SCTD SHOWERS/TSTMS SUN/MON. AS THE
SHORTWAVE APPROACHES ON TUESDAY...THE FRONT WILL BE NUDGED SOUTH
AGAIN LOWERING RAIN CHANCES FROM N TO S FOR TUE/WED. OVERALL
TEMPERATURES WILL BE NEAR CLIMO.

&&

ZAPPE
Hazardous weather outlook, Sep 8, 3:12 AM EST, 6 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
412 AM EDT THU SEP 8 2011

FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-090815-
HAMILTON-SUWANNEE-COLUMBIA-BAKER-NASSAU-DUVAL-UNION-BRADFORD-CLAY-
ST JOHNS-GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-COFFEE-
JEFF DAVIS-BACON-APPLING-WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-
INLAND GLYNN-COASTAL GLYNN-ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-
COASTAL CAMDEN-
412 AM EDT THU SEP 8 2011

...HIGH SURF ADVISORY IN EFFECT FOR AREA BEACHES...

...HIGH RISK OF RIP CURRENTS AT AREA BEACHES...

THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.

.DAY ONE...TODAY AND TONIGHT...

DANGEROUS RIP CURRENTS AND EXTREMELY HIGH SURF ARE EXPECTED AT
AREA BEACHES DUE TO LONG PERIOD SWELLS FROM DISTANT HURRICANE
KATIA. PLEASE REFER TO THE COASTAL HAZARD MESSAGE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

AN ELEVATED RISK OF RIP CURRENTS AND HIGHER THAN NORMAL SURF IS
EXPECTED THROUGH THE REMAINDER OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

MKT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 high surf, 1 rip current. Local standard time, as filed.

High Surf, Flagler

When
September 8, 10:00 AM EST
Where
Flagler forecast zone
Reported by
County Official
Coordinates
29.471, -81.293 (the zone’s center; the record gives no point)

The lifeguards at Flagler Beach reported breakers of 6 to 7 feet with occasionally higher sets around 10 feet.

High Surf, St. Johns

When
September 8, 12:00 PM EST
Where
St. Johns forecast zone
Reported by
County Official

The St. Augustine beach lifeguards reported breaker heights of 6 to 9 feet with some 12 foot sets.

High Surf, Duval

When
September 8, 1:00 PM EST
Where
Duval forecast zone
Reported by
County Official

The Jacksonville Beach lifeguards reported breakers of 5 to 7 feet.

Rip Current, Duval

When
September 8, 3:00 PM EST
Where
Duval forecast zone
Reported by
County Official

The Jacksonville Beach lifeguards had to rescue 6 swimmers during the day from rip currents.

What these are

High Surf
Large waves breaking on the shore that caused damage, erosion or casualties.
Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2011Every state in 2011This day in weather historyWarnings in Florida, September 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 333741, 333743, 333744, 333746.